Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 307, NWS Omaha, NE

August 21, 2002Lancaster County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 21, 2002, 9:07 PM CDT for Lancaster County, Seward County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 21, 2002, 9:07 PM CDT (02:07 UTC)
Expired
Aug 21, 2002, 9:45 PM CDT
In force
38 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

Counties Lancaster County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 71 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 9:45 PM CDTHail 0.88Lincoln, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.1 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3768 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3768 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:20 PM CDT, 6 hours 47 minutes earlier.

Area forecast discussion, Aug 21, 2:20 PM CDT, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT WED AUG 21 2002

...MAIN CHALLENGE IS POPS AND HEAVY RAIN THREAT THROUGH THURSDAY...

WATER VAPOR IMAGERY SHOWING SEVERAL SMALL SHORTWAVES EJECTING OUT OF
PACIFIC NORTHWEST UPPER LOW...AND MOIST PLUME WITH TRAJECTORY FROM
SUB-TROPICS.  18Z SURFACE ANALYSIS HAS LOW NEAR WINNER SOUTH
DAKOTA...WHICH HAS DROPPED SOUTH A BIT FROM 15Z.  PRE-FRONTAL TROF
LINE EXTENDING SOUTH FROM LOW THROUGH CENTRAL NEBRASKA...WITH THE
COLD FRONT/BAROCLINIC ZONE STILL IN SOUTHERN SOUTH DAKOTA.  ALL OF
CWFA HAS DEWPOINTS IN THE LOWER TO MIDDLE 70S WITH GUSTY
SOUTH-SOUTHWEST WINDS.  EVEN HIGHER DEWPOINTS NOTED UPSTREAM OVER
NORTHEAST KANSAS.  VISIBLE IMAGERY SHOWING SEVERAL POCKETS OF
SUNSHINE OVER REGION...RESULTING IN GOOD HEATING AND INCREASING
INSTABILITY.  18Z MEAN LAYER CAPE VALUES ALREADY AVERAGING 2000 J/KG
OVER MOST OF CWFA.

GIVEN THE DEGREE OF INSTABILITY...THE BOUNDARY LAYER FORCING FROM
THE FRONT/TROF MAY BE ENOUGH TO FIRE CONVECTION LATE THIS
AFTERNOON/EARLY THIS EVENING IN NORTHEAST NEBRASKA.  THIS IS
SOMEWHAT SUPPORTED BY QPF FROM RUC/ETA/AVN/NGM.  ETA KAIN-FRITCSH
NOT ONLY DEVELOPS CONVECTION IN NORTHEAST NEBRASKA...BUT BY 00Z
SHOWS A SOUTHWARD EXTENSION INTO KANSAS ALONG PRE-FRONTAL TROF LINE.
SHOWERS OVER CENTRAL NEBRASKA CURRENTLY MOVING NORTHEAST TOWARDS
CWFA...SO BY ISSUANCE TIME WILL NEED TO CHECK COVERAGE FOR BEST
WORDING.

BY 06Z TONIGHT... MODELS ARE IN GOOD AGREEMENT ON DROPPING FRONT
SOUTH TO NEAR SIOUX CITY-COLUMBUS LINE...THEN OMAHA-LINCOLN BY 12Z.
AFTER 06Z...SHORTWAVE CURRENTLY SEEN MOVING THROUGH NORTHEAST NEW
MEXICO WILL BE PROVIDING ADDITIONAL LIFT OVER EASTERN
NEBRASKA...AIDING ANY LIFT PROVIDED BY THE FRONT.  NOSE OF 35 KNOT
LOW LEVEL JET WILL ALSO BE FOCUSING VERTICAL MOTION OVER SOUTHEAST
NEBRASKA.  THUS EXPECT TO SEE A SHIFT IN DEVELOPMENT FROM NORTHEAST
NEBRASKA EARLY THIS EVENING...TO SOUTHEAST NEBRASKA BY THURSDAY
MORNING.  AT LEAST LIKELY POPS SEEM REASONABLE TONIGHT MOST
AREAS...WITH OCCASIONAL WORDING WHERE RAIN IS ON-GOING.

PRECIPITABLE WATER VALUES REACH 2 INCHES IN CWFA TONIGHT...SO SOME
CONCERN FOR EXCESSIVELY HEAVY RAINS...AND WILL INCLUDE HEAVY RAIN
WORDING TONIGHT.  FLASH FLOOD GUIDANCE VALUES GENERALLY UNDER 2
INCHES MOST AREAS...SO WILL NEED TO MONITOR ANY PERSISTENT RAINFALL
AREAS ACCORDINGLY.

FRONT MOVES THROUGH SOUTHEAST CORNER THURSDAY MORNING...WITH AN
ADDITIONAL VORT MAX MOVING THROUGH WESTERN KANSAS.  THUS THERE WILL
BE A CHANCE FOR NEW DEVELOPMENT MAINLY IN THE SOUTHEAST...LESS
LIKELY NORTH.  AVN CONTINUES TO SHOW CONVECTIVE FEEDBACK PROBLEMS IN
THE QPF FIELD WITH CIRCLE PATTERN OVER NORTHEAST NEBRASKA.

BY FRIDAY...UPPER HEIGHTS BUILD WITH SHORTWAVE RIDGE
STRENGTHENING...AND FRONT HEADS INTO GULF STATES WHILE SURFACE HIGH
SETTLES INTO CWFA.  PATTERN LOOKS DRY AT LEAST THROUGH TUESDAY WITH
THIS RIDGE.  HOWEVER BY DAY 7 THE ENSEMBLE MEAN SUPPORTS THE
OPERATIONAL MRF WITH BRINGING A WAVE THROUGH NORTHWEST FLOW INTO THE
CENTRAL PLAINS.  WILL CARRY A CHANCE ON WEDNESDAY TO ACCOUNT FOR
THIS WAVE.

AVN MOS GUIDANCE FOR HIGHS LOOK TOO COOL AS A RESULT OF THE
CONVECTIVE FEEDBACK BULLSEYE...SO LEANED MORE TOWARDS THE ETA AND
NGM MOS WHICH ARE VERY SIMILAR.

.OMA...NONE.

NIETFELD

In the hours before

Special weather statement, Aug 21, 6:10 PM CDT, 2 hours 57 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-220400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
610 PM CDT WED AUG 21 2002

STORM SPOTTERS MAY BE NEEDED ACROSS PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA TONIGHT.

WARM...HUMID...UNSTABLE AIR CONTINUES ACROSS THE AREA.	A WEAK
FRONTAL BOUNDARY EXTENDS FROM SOUTH CENTRAL SOUTH DAKOTA TO SOUTH
CENTRAL NEBRASKA.  SHOWERS HAVE DEVELOPED ALONG THIS BOUNDARY.
AN UPPER AIR LOW PRESSURE SYSTEM MOVING OUT OF EASTERN COLORADO
INTO NEBRASKA AND KANSAS TONIGHT WILL AID IN THE DEVELOPMENT OF
THUNDERSTORMS ALONG THIS BOUNDARY.  IN ADDITION...A COLD FRONT
MOVING SOUTHEAST OUT OF SOUTH DAKOTA WILL PROVIDE AN ADDITIONAL
FOCUS FOR THUNDERSTORMS THROUGH THURSDAY MORNING.  ALTHOUGH WIND
SHEAR IS WEAK...A FEW THUNDERSTORMS MAY PRODUCE LARGE HAIL AND
DAMAGING WINDS.  THESE STORMS MAY ALSO PRODUCE LOCALLY HEAVY
RAINFALL.

THE WEAK FRONT IS FORECAST TO SLOWLY DROP SOUTH OF THE
AREA ON THURSDAY.  MORE THUNDERSTORMS MAY OCCUR ALONG THIS FRONT.
 AT THIS TIME...ORGANIZED SEVERE WEATHER DOES NOT APPEAR LIKELY
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA ON THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

SMITH

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 10:05 PM CDTSevere Thunderstorm WarningOAXCass40 min
Aug 21, 10:19 PM CDTSevere Thunderstorm WarningOAXLancaster26 min
Aug 21, 11:15 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Aug 21, 11:34 PM CDTSevere Thunderstorm WarningOAXGage, Johnson41 min
Aug 21, 11:38 PM CDTSevere Thunderstorm WarningOAXOtoe32 min
Aug 22, 6:18 PM CDTSevere Thunderstorm WarningOAXBoone32 min
Aug 22, 6:49 PM CDTSevere Thunderstorm WarningOAXBoone26 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.